Delaware has confirmed its first fentanyl-laced heroin death and there may be more, officials say.
“For those Delawareans addicted to heroin, we must issue this warning that fentanyl-laced heroin is in our state,” Department of Health and Social Services Secretary Rita Landgraf said. “The unfortunate consequences of using this illicit drug too often can be fatal. If you or a loved one needs treatment, we can provide support. In New Castle County, call (800) 652-2929 or in Kent and Sussex counties, call (800) 345-6785.”
Toxicology reports determined a Claymont overdose death on April 5 was due to fentanyl-laced heroin, said Jill Fredel, director of communications for the Department of Health and Social Services.
Several more overdose deaths could be connected to fentanyl-laced heroin, she said.
Fentanyl is a synthetic painkiller sometimes mixed with heroin that is 50 to 100 times more potent than heroin, according to the Centers for Disease Control and Prevention. It resembles heroin and is often cut with the illicit drug to produce a stronger high. Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including in Pennsylvania, Maryland, Connecticut, Rhode Island and Michigan, Fredel said.
In 2006, she said, Delaware had seven confirmed deaths from fentanyl-tainted heroin.
When a user injects fentanyl-laced heroin, like other opiates, it affects the central nervous system and brain. Because it is so powerful, users often have trouble breathing or can stop breathing as the drug sedates them, officials say.
“Using fentanyl-laced heroin is a prescription for disaster,” said Dr. Karyl Rattay, Division of Public Health Director. “Fentanyl is a powerful prescription painkiller that can be dangerous by itself if not used properly. The combined drugs’ depressive effects on the system mean basic bodily functions can shut down. If someone is too drowsy to answer questions, having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately.”
In January, the Delaware Information and Analysis Center distributed an alert to all law enforcement agencies warning residents that fentanyl-laced heroin was likely to turn up in the state. The fentanyl-laced heroin can be sold on the street with names like “Thera Flu,” “7 of Hearts,” “China White,” “Shine,” “New World,” “Bud Light,” “Bud Ice,” “Diesel” and “Coors Light” stamped on the bags.
“Troopers will continue to combat the scourge of heroin in our state through continued active and aggressive investigations, including joint investigations and criminal intelligence sharing with our partners from all local, regional, and federal law enforcement agencies,” said Sergeant Paul G. Shavack, spokesman for the Delaware State Police. “These efforts are focused on targeting the heroin suppliers and dealers in order to interrupt, disrupt, and choke off the heroin supply from surrounding major cities. It will continue to be a battle.”